Question 8 from the second paper of 2004 was the only question to ask directly about adrenal insufficiency. Beyond that, it pops up now and then among a list of differentials. Oh's Manual divides adrenal insufficiency into primary, secondary, or relative.
Primary adrenal insufficiency is the state of adrenal malfunction due to genuinely disorderly adrenal glands. Taken to its furthest extent, it leads to an "Addisonian crisis", characterised by circulatory collapse hypokalemia and hypoglycaemia.
Secondary hypoadrenalism is the state of being adreno-suppressed, for whatever reason (be it drugs, critical illness or hypothalamic-pituitary malfunction)- but in the presence of normal adrenal glands. Lastly, one might have completely normal hypothalamic-pituitary-adrenal axis, and it might be secreting normally, but one might have a "relative adrenal insufficiency" if this volume of secretions happens to be inadequate to sustain the magnitude of the stress response which is required.
Apart from Oh's Manual, another resource worth reading in the lead-up to the exams is an article by Marik and Zaloga (2002).
The following table is an adaptation of an entry in Oh's Manual - Box 61.1 on page 661 is a comprehensive source for causes of primary hypoadrenalism. It is an answer to the question, which aetiologies are responsible for the destruction of adrenal glands?
Marik and Zaloga (2002) offer a table of causes, which I have reorganised and adapted here:
Infiltrative systemic disease
This can be further separated into primary, secondary and tertiary causes.
Primary causes include anything which attacks the adrenal gland directly. The vascular, autoimmune and neoplastic causes fit here.
Secondary causes feature a structurally and functionally normal adrenal gland, but in the absence of appropriate stimulus. Such situations arise when the adrenal gland function is suppressed by drugs, or dysregulated by a damaged pituitary. An interesting case of traumatic pituitary injury is presented in Question 12.1 from the second paper of 2014.
Tertiary causes are those which result in hypoadrenalism with an intact hypothalamic-pituitary-adrenal axis, such as the cessation of corticosteroids, or the "relative adrenal insufficiency" of septic shock.
The stereotypical adreally suppressed patient in the ICU will have a tanned apparance of their skin, be hypoglycaemic, and will likely be suffereing from shock of some sort, with high vasopressor requirements. Hyperkalemia and hyponatremia with a normal anion gap metabolic acidosis will be a feature of mineralocorticid deficiency, and will resemble the wanton use of spironolactone.